Results 1 to 4 of 4

Thread: Can exercise trigger flairs?

  1. #1
    Join Date
    Jan 2014
    Location
    Michigan
    Posts
    38
    Thanks
    3
    Thanked 6 Times in 6 Posts

    Default Can exercise trigger flairs?

    Yesterday my dad and I got in a huge fight...he doesn't understand lupus and thinks that exercising and eating healthy herbs will "cure" it. Every time I exercise (or walk for 1 + miles) my hands, feet, ankles, knee's, and stomach swells up. I feel as if I'm walking on sprained feet/ ankles and I get a huge stomach pain warning: TMI (to the point of feeling like I have to "go" to the bathroom.. and all that will pass out is blood). I will sometimes even vomit blood.

    I ended up (after him fighting with me calling me lazy and getting "huge"..) I'm normal weight by the way.. but I'm not skinny.. and he thinks I should be skinner. I tried explaining to him that I have been retaining water, swollen, and on steroids that make you swell more. His response was I should stop all my medication and wait for 6 months to see another doctor (I see 6 specialists already.. and they all agree it's Lupus and a Blood disorder mixing and causing the issue).

    I had enough of the verbal abuse and started walking (which is roughly 12 miles away) to my family's place. The swelling was on site of walking and I could feel the swelling.. today I find blisters on my neck and shoulders (I was wearing a long shirt.. too) I have a deeper redened rash on my face now, and I'm still sore and swollen. It feels like I had gotten hit by a truck.. it even hurts to breathe. He told me it was impossible that I had a flair because exercise is suppose to help reduce swelling in general and relieve stress.

    I have issues with fluating between very low to very high blood pressure, high coritsol and general anxiety disorder, which when I exercise actually doesn't relieve stress but brings it on and I feel anxious for days after. (I also can't take NAID's for the swelling due the the blood disorder.. : ( )

    (this part is a rant...)

    When I explained that to him.. he told me "well I'd take some blood vomiting instead of getting huge.. your going to get huge.. you just have to keep pushing yourself...get some sun light, tan, exercise, spend more time in the garden get up off your lazy ass and get motivated" I don't even think he relizes, stress, pushing to much, Sun light, tanning, and spending more time outside is a huge trigger to Lupus... (I even asked him if he looked it up to try to understand Lupus,.. and he said no..) Ugh.. He tells me "it's just another excuse".
    Last edited by Venny; 05-27-2014 at 11:21 AM.

  2. #2
    Join Date
    May 2007
    Location
    Seattle, Washington, USA
    Posts
    2,998
    Thanks
    256
    Thanked 146 Times in 77 Posts

    Default

    I am sorry your father carries himself as such, Venny. Head hugs.... Would getting literature on Lupus and leaving it on a table near him help? Not to give him an out, an excuse but to help you feel a calm within..to help ease the mental and emotional stress he causes you. It is easier to understand why people, he does do not get what Lupus is than to get them to understand the disease. They don't understand because they do not have it and they do not realize the coping skills they use for various ailments in a person who does not suffer from a disease rarely brings relief to one who suffers with Lupus, i.e....Sun... Rejuvenating the spirit is a response for a healthy person. For us, it causes swelling, fevers, rashes, fatigues, headaches and etc. Exercise, can be invigorating and inspiring, to motivate for a healthy individual. For us, yes, it can cause flares and does as you can see.

    We have to pay close attention to how our own body's respond to exercise. The type, intensity and duration varies with each person as Lupus is different in all of us. We have to find what works for us...for me, it was swimming. I swam in our pool in the shade. Since returning to the PNW I walk or use small weights. Maybe cut down on the miles you walk. Ensure you are covered, sunglasses, SPF. Know...that your Lupus symptoms may not show up until a day or two after exercise. We should always try some form of exercise. It does help with joint pain and flares over time, but the issue is finding the one that works for you. And no doubt your father is putting unnecessary stress on you too, making it even more difficult to bring your flare to a calm.

    Steroids, cause not only weight, fat gain but also water retention. For those keep your sodium intake low and also light on the carbs. Avoid process foods. Are you drinking water regularly?

    When was the last time you were to see your DR? Maybe you need to see him again. Maybe he needs to work the taper dose in reverse to bring your flare to a calm and then lower the dose. That is what I do, was prescribed. I start with 35mg and work my way down to 5mg or to an amount when the flare becomes severe and go back up to that amount.

    Are your DRs addressing your low and high BP while on steroids? Your anxiety? I take Xanax. I was using it to sleep, now I converted back to Ambien CR. I still have anxiety by day that I try to work through it mentally. Anxiety can be a symptom of Lupus and also a side effect from our drugs.

    Sometimes other drugs also cause water retention. Have you researched the side affects of any of your drugs? If you like, I will be happy to research them for you.

    If you would like to talk about your relationship with your Dad..you can PM. Maybe we can work on some dialogue, responses you can say to him to help him to be respectful and understanding. I am here for you...

    Keep looking for your wellness..
    Hugs..O.
    Last edited by Oluwa; 05-28-2014 at 10:27 PM.
    I have Lupus. So *^#@! what.

  3. The Following 3 Users Say Thank You to Oluwa For This Useful Post:

    Nonna (06-07-2014), Saysusie (06-08-2014), steve.b (05-29-2014)

  4. #3
    Join Date
    Jan 2014
    Location
    Michigan
    Posts
    38
    Thanks
    3
    Thanked 6 Times in 6 Posts

    Default

    I'm on so much medication now. I am told not to drink much water as my sodium is low and I take medication that could make it lower...? Yet I have high blood pressure (and a pulse that goes up to 150 bpm !!!).

    I'm going to be copying from my online health portal (so there are random caps in some of the names...)

    Daily -

    predniSONE 5 mg tablet
    PLAQUENIL 200 mg tablet - Take 1.5 tablets by mouth once daily
    megestrol 40 mg tablet
    spironolactone 100 mg tablet
    propranolol 60 mg 24 hr capsule (for high blood pressure)
    SUMAtriptan 100 mg tablet (for sever head aches)
    LYSTEDA- 2 tablets by mouth three times daily. 650 mg tablet (blood issue)
    STIMATE 150 mcg/spray nasal spray (blood issue)
    aminocaproic acid 500 mg tablet- 4 tablets by mouth every six hours. (blood issue)
    Zofran- 4 mg tablet (nausea)
    Celexa


    As needed -
    FLEXERIL 5 mg tablet
    Ativan 1mg (for anxiety)


    They thought about adding Lyrica to my dosages too..
    Last edited by Venny; 05-29-2014 at 02:05 PM.

  5. #4
    Saysusie's Avatar
    Saysusie is offline Super Moderator Super ModeratorEmperor of the Universe
    Join Date
    Nov 2001
    Location
    Victorville, California
    Posts
    7,751
    Blog Entries
    10
    Thanks
    1,610
    Thanked 927 Times in 590 Posts

    Default

    You medication regimen looks like mine..yikes. I take 16-18 medications/day!!

    Oluwa has given you excellent advice about your Father, exercising, seeing your doctor, and your medication regimen. There is nothing worse than having a family member (who does not understand this disease) try to be the expert on what we need to do to manage this disease.
    While some form of regular exercise is recommended for people with Lupus, it is always with the caveat: DO NOT DO MORE THAN YOUR BODY TELLS YOU TO DO!!!! Overdoing can indeed cause a flare-up, can cause new symptoms to appear, and can make current symptoms worse!
    Perhaps you can try non-strenuous exercises such as yoga, pilates, or swimming. Until your father avails himself of knowledge about Lupus and how it affects you personally, you may have to request that he keep his comments, opinions, etc. to himself. It is very, very important that you keep your stress levels down also as stress can be very detrimental to this disease. Educating your father may help in that arena if he is willing to learn and willing to be supportive rather than demanding.
    I wish you the very best, please keep us posted on how you are doing.

    Peace and Blessings
    Namaste
    Saysusie
    Look For The Good and Praise It!

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •